Geometric and Functional Analysis

, Volume 22, Issue 4, pp 938–975 | Cite as

On the Vershik–Kerov Conjecture Concerning the Shannon–McMillan–Breiman Theorem for the Plancherel Family of Measures on the Space of Young Diagrams

  • Alexander I. Bufetov


Vershik and Kerov conjectured in 1985 that dimensions of irreducible representations of finite symmetric groups, after appropriate normalization, converge to a constant with respect to the Plancherel family of measures on the space of Young diagrams. The statement of the Vershik–Kerov conjecture can be seen as an analogue of the Shannon–McMillan–Breiman Theorem for the non-stationary Markov process of the growth of a Young diagram. The limiting constant is then interpreted as the entropy of the Plancherel measure. The main result of the paper is the proof of the Vershik–Kerov conjecture. The argument is based on the methods of Borodin, Okounkov and Olshanski.


Bessel Function Symmetric Group Local Pattern Young Diagram Young Tableau 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. AS.
    M. Abramowitz and I.A. Stegun (eds.). Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables. Tenth printing.
  2. BDJ99.
    Baik J., Deift P., Johansson K.: On the distribution of the length of the longest increasing subsequence of random permutations. Journal of American Mathematical Society, 12, 1119–1178 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  3. BOO00.
    Borodin A., Okounkov A., Olshanski G.: Asymptotics of Plancherel measures for symmetric groups. Journal of American Mathematical Society, 13, 481–515 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  4. BO00.
    Borodin A., Olshanski G.: Distributions on partitions, point processes, and the hypergeometric kernel. Communications in Mathematical Physics(2) 211, 335–358 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  5. BS07.
    Bogachev L.V., Su Ch.G.: A central limit theorem for random partitions with respect to the Plancherel measure.. (Russian) Doklady Akademii Nauk(3) 414, 295–298 (2007)MathSciNetGoogle Scholar
  6. CFS82.
    I.P. Cornfeld, S.V. Fomin and Ya.G. Sinai. Ergodic Theory. Translated from the Russian by A. B. Sosinskii. Grundlehren der Mathematischen Wissenschaften, Vol. 245. Springer-Verlag, New York (1982).Google Scholar
  7. CT06.
    Cover T.M., Thomas J.A.: Elements of Information Theory. Wiley-Interscience, Hoboken NJ (2006)zbMATHGoogle Scholar
  8. Fed77.
    M.V. Fedoryuk. Metod Perevala (The Saddle-Point Method). Nauka, Moscow (1977).Google Scholar
  9. Joh01.
    Johansson K.: Discrete orthogonal polynomial ensembles and the Plancherel measure. Annals of Mathematics(2)(1) 153, 259–296 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  10. Joh98.
    Johansson K.: On fluctuations of eigenvalues of random Hermitian matrices. Duke Mathematical Journal(1) 91, 151–204 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  11. LS77.
    Logan B.F., Shepp L.A.: A variational problem for random Young tableaux. Advances in Mathematics (2) 26, 206–222 (1977)MathSciNetzbMATHCrossRefGoogle Scholar
  12. Oko02.
    A. Okounkov. Symmetric functions and random partitions. In: Symmetric Functions 2001: Surveys of Developments and Perspectives, NATO Science Series II Mathematics, Physics and Chemistry, Vol. 74. Kluwer Academic Publishers, Dordrecht (2002), pp. 223–252.Google Scholar
  13. Ols03.
    G. Olshanski. An Introduction to Harmonic Analysis on the Infinite Symmetric Group, Asymptotic Combinatorics with Applications to Mathematical Physics (St. Petersburg, 2001). Lecture Notes in Mathematics, Vol. 1815. Springer, Berlin (2003), pp. 127–160.Google Scholar
  14. Pet83.
    K. Petersen. Ergodic Theory. Cambridge Studies in Advanced Mathematics, Vol. 2. Cambridge University Press, Cambridge (1983).Google Scholar
  15. Sos00.
    A. Soshnikov. Determinantal random point fields. Uspekhi Matematicheskikh Nauk, (5(335))55 (2000), 107–160. Translation in Russian Mathematical Surveys, (5)55 (2000), 923–975.Google Scholar
  16. VK77.
    A.M. Vershik and S.V. Kerov. Asymptotic behaviour of the Plancherel measure of the symmetric group and the limit form of Young tableaux. Doklady Akademii Nauk SSSR, (6)233 (1977), 1024–1027.Google Scholar
  17. VK85.
    A.M. Vershik and S.V. Kerov. Asymptotic behaviour of the maximum and generic dimensions of irreducible representations of the symmetric group. Funktsional Analiz i ikh Prilozheniya, (1)19 (1985), 25–36, 96.Google Scholar
  18. VK81.
    Vershik A.M., Kerov S.V.: Asymptotic theory of the characters of a symmetric group.. (Russian) Funktsional Analiz i ikh Prilozheniya(4) 15, 15–27 (1981)MathSciNetGoogle Scholar
  19. VP09.
    Vershik A.M., Pavlov D.: Numerical experiments in problems of asymptotic representation theory. Zapiski Nauchnykh Seminarov POMI 373, 77–93 (2009)Google Scholar
  20. VK81.
    Vershik A.M., Kerov S.V.: Characters and factor representations of the infinite symmetric group. Doklady Akademii Nauk SSSR(5) 257, 1037–1040 (1981)MathSciNetGoogle Scholar
  21. Wat44.
    G.N. Watson. A Treatise on the Theory of Bessel Functions. Cambridge University Press (1944)Google Scholar

Copyright information

© Springer Basel AG 2012

Authors and Affiliations

  1. 1.The Steklov Institute of MathematicsMoscowRussia
  2. 2.The Institute for Information Transmission ProblemsMoscowRussia
  3. 3.National Research University Higher School of EconomicsMoscowRussia
  4. 4.The Independent University of MoscowMoscowRussia
  5. 5.Rice UniversityHoustonUSA

Personalised recommendations